Thank you for your question and I hope that this answer is of help to you.
First, at this time, there is no "blood test" that will be able to tell you and your doctor if latex paint vapors are related to your symptoms and current health problems.
Second, without knowing more about your symptoms and the circumstances of the paint applications that you are or have been involved with, it is difficult to comment with certainty on whether latex paint vapors have contributed to your current health condition.
In the past, have you (or are you currently) performed demolition of houses that were build before the late 1970's, have you sanded paint in such houses (manual or electric sanding), and have you applied paint containing lead?
If so, I would recommend that you discuss the possibility of lead exposure.
With regard to latex paints, "latex" once referred to a natural extract from plants; however, nowadays, latex paints contain a variety of synthetic resins and various volatile organic compounds (VOCs) can be released as vapors when paint is applied. There are paints that are VOC free.
Common Definition of VOCs: VOC is any organic (carbon-based) compound that evaporates at ambient temperatures.
The reason why VOCs are important is-
At one time, "latex" once referred only to a natural extract from certain plants. The definition is now been expanded to include a wide range of synthetic resins that remain flexible over time and in varying environments. The binder in paint is defined as the film forming vehicle - so called because it binds pigment and any additives present into a solid durable film. The binders commonly used in latex paints are acrylic resins, polyvinyl-acrylics, or a combination of both. Generally, the more acrylic resin a paint has, the higher the quality (and cost).
If you have not been evaluated by a physician who specializes in toxicology (harmful effects of chemicals), you might consider discussing this option with your doctor.
For the meantime, if you are applying paint in a confined space and /or a space that is poorly ventilated, you should strongly consider using a dual cartridge respirator (available at hardware stores, Lowe’s, and Home Depot for around $30.00). Even better, use the cartridge respirator and attempt to maximize the ventilation in the area that you are applying paint.
I hope this helps and I wish you the best in your health.
- Dr. Parks
I would also add that you may want to discuss with your doctor the possibility of a latex allergy if you have symptoms other than what you describe in your question. The symptoms that you describe about are NOT consistent with allergic symptoms but if you have other symptoms such as difficulty breathing, wheezing, skin rash, or itchy eyes when you are applying latex paint, there are tests that can be done for latex allergy.
thank you so much for you respond, very nice of you to take time and do this for people.
i have no health insurance, but i will continue and do my reseurch Hopefully i will get somewhare, and have an ansure to my health problams.
You are welcome.
Depending on where you live and depending on other factors, you might consider applying for state-supported insurance. In Massachusetts, this is called Health Safety Net (Free Care).
Best of luck.
Hello -- I have to small children ages (2 and 4yrs. old) that attend what I thought was a good Learning Center. Last Friday the LC contracted out a painting job of half the center. Which consisted of latex based paint. The fumes weren't strong this morning but it did smell like fresh paint -- this afternoon was a different story.. the smell was VERY strong. How harmful can latex be to small children...? When I stated that the center should be closed to be properly aired out -- they disagreed and stated that the contractors said that once the paint was dry the children are safe...is this true..?
Many thanks & Happy Holidays,
Dear Tee in Maryland,
The answer to your question has several parts.
First, latex-based paint does not have natural latex rubber as a component but it has other chemicals in addition to synthetic latex. Some of these other chemicals are classified as volatile organic compounds (VOCs). VOCs are the primary components responsible for that "new-paint smell" after paint is applied. VOC emissions are usually due to the presence of chemicals in the paint such as the color pigments and compounds that improve durability of the paint and also enable the paint to be spread more easily. The "new-paint smell" can be related to the continued off-gassing of VOCs after the paint “dries.”
Second, according to studies in animals and in humans (occupational settings with significant exposures), the potential health effects of volatile organic compounds (VOCs) include immune effects (e.g., asthma and allergy), cellular effects (e.g., cancer, leukemia), cardiovascular effects, neurologic and sensory effects, and some respiratory effects other than immunologic effects.
Third, is the off-gassing of VOCs harmful? The best answer that I can give you is: sometimes. The reason that I say “sometimes” is that the level of concern for health effects depends on a number of factors. These factors include the ventilation of the area that has been painted, the temperature of the area (cold areas will dry faster than warm areas), susceptibility of the humans that are exposed (children are more susceptible than adults), whether the area receives sunlight (sunlight can increase off-gassing in the period after paint is applied), the length of time of the exposure, and other variables that we do not know about yet. It is thought that some of these VOCs, if in a high enough concentration, could be harmful to humans. We know that children are more susceptible to many, if not all hazardous chemicals. So, in general, scientists and physicians that are most knowledgeable on this subject recommend for us to use the precautionary principle to guide our behaviors.
Unfortunately, I can not tell you for sure how many hours must pass before it is safe for children to be present in a school or day care setting. The “new-paint smell” COULD reflect the on-going presence of off-gassing VOCs.
What symptoms should you look out for? This is a difficult question to answer as well. VOCs and other irritating vapors can cause nasal or sinus congestion, cough, wheezing, fatigue, nausea, headache, and other symptoms. Many of these symptoms overlap with common symptoms that children and adults have on a daily basis—especially, during the winter months when upper respiratory tract infections are being passed around in families and in the day care setting.
Your original question was about the potential harmful effects of latex in paint. Latex paint does not usually contain natural latex rubber. Instead, latex paint contains synthetic polyvinyl material with acrylic resins. If you have heard of latex allergies before, this type of allergy usually results from someone being sensitized after being exposed to latex-containing surgical gloves that are partly composed of latex rubber. Even though there is no natural rubber latex in latex paint, there are some known chemical sensitizers in latex paint, including: formaldehyde, amines or ammonia compounds and VOCs that I discussed above. Formaldehyde is a known chemical sensitizer and strong irritant that is used in pathology and embalming. It has been shown to cause nasal tumors in rats and is used as a stabilizer in paint. Here’s link explaining latex allergy: http://www.cnn.com/HEALTH/library/DS/00621.html
I hope this was helpful and happy holidays to you and your family.
A well-written book that I often recommend to parents:
Raising Healthy Children in a Toxic World: 101 Smart Solutions for Every Family – by Philip J. Landrigan, MD; Herbert L. Needleman, MD; and Mary M. Landrigan, MPA
~ Dr. Parks
This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.